Jump to content

Study, Feb/22: Benzodiazepine receptor agonist deprescribing on geriatric wards


[La...]

Recommended Posts

The full title of this Belgian study is "Current practice in benzodiazepine receptor agonists deprescribing on acute geriatric wards: a cohort study".

 

https://pubmed.ncbi.nlm.nih.gov/35100982/

 

Abstract

 

Background: Benzodiazepine receptor agonist (BZRA) use is highly prevalent in hospitalised older people although these drugs are associated with numerous and serious adverse events. Deprescribing can reduce risks associated with chronic BZRA use. The aim of this study was to measure the prevalence of, and factors associated with, BZRA deprescribing in acute geriatric units.

 

Methods: During a one-year period, this multicentre retrospective study included patients aged ≥70 years, hospitalised in acute geriatric units, and using ≥1 BZRA on admission. BZRA deprescribing at discharge was defined as: ≥25% decrease in lorazepam-equivalent admission dose; discontinuation of all BZRAs; or cessation of a rescue prescription at discharge. BZRA cessation was defined as discontinuation of all BZRAs at discharge. We identified social, medical, geriatric and medication factors associated with BZRA deprescribing using logistic regression.

 

Results: In total, 561 patients were included (mean age: 85.3±5.9 years, 70% of women). BZRA deprescribing occurred in 240 (42.8%), including 85 with BZRA cessation (15.2%). Deprescribing occurred more frequently in patients with a BZRA-related adverse event on admission or during hospital stay (odds ratio (OR) 4.5; 95% confidence interval [2.6; 7.9]), with an antidepressant (1.6 [1.1; 2.4]) and a higher lorazepam-equivalent dosage on admission (OR 1.2 [1; 1.4]), and less frequently in patients with antipsychotic drug (OR 0.5 [0.3; 0.8]). BZRA cessation was more likely in patients with a BZRA-related adverse event (OR 2.2 [1.2; 4.3]) and a lower lorazepam-equivalent dosage on admission (OR 0.5 [0.3; 0.6]).

 

Conclusions: During hospitalisation in the acute geriatric units of our hospital, BZRA deprescribing occurred in 42.8% of the patients. Identification of an BZRA-related adverse event by the treating physician appears to be a major factor: this reactive deprescribing accounted for 74% of cases in our study. Further prospective studies are needed to measure long-term persistence of in-hospital deprescribing and encourage proactive management.

 

Full Study:

 

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8805235/

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...